Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Dec 20, 2021, 12:57 AM PST for Inyo County, California. It took effect at Dec 22, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2021, 12:57 AM PST (08:57 UTC)
- In effect from
- Dec 22, 2021, 4:00 PM PST
- Expired
- Dec 21, 2021, 1:00 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS45 KVEF 200857 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1257 AM PST Mon Dec 20 2021 CAZ519-210900- /O.NEW.KVEF.WS.A.0005.211223T0000Z-211227T0000Z/ Eastern Sierra Slopes- Including Aspendell 1257 AM PST Mon Dec 20 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Periods of heavy snow. Total snow accumulations of 2 to 3 feet possible above 7000 feet...Up to a foot above 5000 feet. Winds could gust as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From Wednesday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult to impossible. Gusty winds and heavy wet snow could bring down tree branches and power lines. * ADDITIONAL DETAILS...Heavy snow is expected mainly above 7000 feet through Thursday. A brief lull in the snowfall is possible Friday before another colder system brings additional heavy snow above 5000 feet through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
769 WWUS45 KVEF 210900 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 100 AM PST Tue Dec 21 2021 CAZ519-221000- /O.UPG.KVEF.WS.A.0005.211223T0000Z-211227T0000Z/ /O.NEW.KVEF.WS.W.0006.211223T0000Z-211227T0000Z/ Eastern Sierra Slopes- Including Aspendell 100 AM PST Tue Dec 21 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST SUNDAY... * WHAT...Periods of heavy snow. Total snow accumulations of 2 to 3 feet above 7000 feet...5 to 10 inches above 5000 feet. Winds could gust as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From 4 PM Wednesday to 4 PM PST Sunday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. Roads leading into the Sierra will be impassable. * ADDITIONAL DETAILS...Heavy snow is expected mainly above 7000 feet through Thursday. A brief lull in the snowfall is expected Friday before another colder system brings additional heavy snow above 5000 feet through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ521-221000- /O.NEW.KVEF.WW.Y.0010.211223T0000Z-211224T1200Z/ White Mountains of Inyo County- 100 AM PST Tue Dec 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM PST FRIDAY ABOVE 6500 FEET... * WHAT...Snow expected above 6500 feet. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 50 mph. * WHERE...White Mountains of Inyo County. * WHEN...From 4 PM Wednesday to 4 AM PST Friday. * IMPACTS...Icy and snow covered roads are possible in the mountain terrain...particularly Westgard Pass and White Mountain Road. * ADDITIONAL DETAILS...Additional snowfall is likely over the weekend along with lower snow levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 2:07 PM PST, 10 hours 50 minutes earlier.
Area forecast discussion, Dec 19, 2:07 PM PST, 10 hours 50 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 207 PM PST Sun Dec 19 2021 .SYNOPSIS...Dry conditions with slowly moderating temperatures to near seasonal normal are expected through midweek. Thereafter, a transition to a more active weather pattern is expected with rain and mountain snow chances continuing through the holiday weekend. && .SHORT TERM...through Tuesday. Not many weather concerns in the short term expected. The current ridge axis overhead will keep light winds and mostly clear skies in the forecast through today. As the ridge begins to shift east Monday, the flow aloft will start to shift to more of a southwesterly flow, but remain fairly light. The change to southwesterly flow will aid in some mid to upper level moisture (aka bring increased clouds). Some moisture is possible late Tuesday mainly for the higher elevations of the Sierra Nevada, resulting in a quick couple inches for the higher elevations. .LONG TERM....Wednesday through next weekend. Our attention then turns to the active weather pattern expected through the latter part of the week, coinciding with the busiest holiday travel period. Unfortunately, there is still a fair amount of uncertainty regarding the details of the next weather system(s). What remains in good agreement, however, is the depiction of the interaction between 2 low pressure systems, 1)a broad upper-low currently spinning well off the west coast and 2)a shortwave digging into the PacNW. These two lows will likely interact with each other Wednesday-Thursday, but the evolution of that interaction is where things are still murky. Even so, the presence of increased moisture is becoming more likely, given the potential for a weak AR to be ushered in with the increased southwest flow. Now whether that increased moisture ends up being primarily clouds and/or rain is still unclear at this time. Uncertainties also lie in the timing of this interaction, how far south will the cold air plunge while there is moisture in place and it's impact on snow levels, how long of a break in the action will there be before the next storm comes in from the north, and how strong the winds will be with this next weather system? All questions we're still trying to figure out the answers to. At this point, the main message is that anyone planning travel in the Mojave Desert and southern Great Basin from Wednesday through Christmas Day, and possibly beyond, should be prepared for rain, snow, and strong winds to snarl holiday traffic. Models suggest a small, but not zero, probability that this event could be similar to the Thanksgiving 2019 storm which brought low elevation snow to much of the desert. It is more likely (70-80%) that this event will be less impactful thanks to higher snow levels, but with all the aforementioned uncertainty, the worst case scenario has to be kept in mind. Model trends will be important over the next few days as we draw closer. && .AVIATION...For McCarran...No operationally significant impacts expected in the TAF period. Light winds, favoring easterly components in the afternoons and southwest to westerly components in the evenings are expected to remain. Though, winds may be variable at times through the TAF period. Mostly clear skies through today with increasing high clouds Monday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Expect light and diurnal winds with mostly clear skies across the region today. Increasing high clouds will begin to move in from the west Monday morning. No operationally significant impacts expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Peters LONG TERM...Peters/Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.